Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Columbia, SC

July 11, 2004Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2004, 6:25 PM EDT for Chesterfield County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 6:25 PM EDT (22:25 UTC)
Expired
Jul 11, 2004, 6:45 PM EDT
In force
20 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 112225 CCA
SVRCAE
SCC025-112245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT SUN JUL 11 2004

CORRECTED TO REMOVE THE CITY OF CHERAW FROM THE WARNING

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  
* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS MOVING SOUTH AT 20 MPH.

THE AREA OF EASTERN CHESTERFIELD COUNTY SOUTH OF CHERAW IS
MOST THREATEN BY THIS STORM. THIS IS THE PATRICK AREA.


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3475 7988 3465 8006 3449 7995 3456 7981

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT SUN JUL 11 2004

.SHORT TERM...TNGT-WED.
CURRENTLY...TSRA SOUTH OF CAE. LITTLE MOVEMENT TO CELLS. SCATTERED
TSRA EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE AREA AND
CONTINUE IN TO THE EVE.

SFC TROF TO CONTINUE ACROSS THE AREA THROUGH TUE. A COLD FRONT WILL
BE APPROACHING THE AREA WED...MOVG THRU WED NGT. PH20 REMAIN HI TIL
AFTER FROPA. WK SHORTWAVES MON AFTN WITH GOOD THETA-E AXIS ACROSS
THE AREA PER ETA ENOUGH FOR A LITTLE HIGHER POPS. OTHERWISE AIRMASS
CONTINUES MOIST/UNSTABLE FOR A CHANCE OF MAINLY AFTN/EVE TSRA UNTIL
FROPA WED NGT. WILL FOLLOW LOCAL CONSENSUS MAX/MIN TEMPS WHICH ARE
CLOSE TO MOS. APCHG FRONT WED...MAX LKLY TO BE A LITTLE HOTTER THAN
MON/TUE.

&&

.LONG TERM...THU-SUN.
UPPER LEVEL TROF OVER THE AREA THU WITH CDFNT NEAR THE COAST. DEEP
LAYER MOISTURE IS OFFSHORE. UPPER LEVEL HEIGHTS GRADUALLY RISE SAT
AND SUN. WILL KEEP FORECAST DRY THRU THE PERIOD WITH MAX/MINS A
DEGREE OR TWO BELOW CLIMO FRI/SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     75  95  75  94 /  40  40  40  30
AUGUSTA      74  95  74  95 /  40  40  40  30
SUMTER       74  95  74  94 /  40  40  40  30
ORANGEBURG   74  95  74  95 /  40  40  40  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

25/25
Hazardous weather outlook, Jul 11, 5:35 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT SUN JUL 11 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT
INDEX VALUES BETWEEN 100 AND 105 THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS COULD PRODUCE
WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

In the hours before

Special weather statement, Jul 11, 1:59 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EDT SUN JUL 11 2004

SCZ036-111830-
ORANGEBURG-
159 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 230 PM
EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF BOWMAN...OR ABOUT 12
MILES SOUTHEAST OF WILKINSON HEIGHTS...STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BOWMAN THROUGH 230 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 2:12 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
212 PM EDT SUN JUL 11 2004

SCZ028-111845-
RICHLAND-
212 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY THROUGH 245 PM
EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER RICHLAND COUNTY...OR ABOUT 14 MILES
SOUTHEAST OF VALENCIA HEIGHTS...STATIONARY. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 2:51 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SUN JUL 11 2004

SCZ030-111915-
AIKEN-
251 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN AIKEN COUNTY
THROUGH 315 PM EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTHEASTERN AIKEN
COUNTY...STATIONARY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 2:55 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SUN JUL 11 2004

SCZ027-111930-
LEXINGTON-
255 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 330 PM
EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES EAST OF SWANSEA...OR ABOUT 15
MILES SOUTH OF CAYCE...STATIONARY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 3:13 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT SUN JUL 11 2004

SCZ027-111945-
LEXINGTON-
313 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 345 PM
EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF SWANSEA...OR ABOUT
13 MILES SOUTH OF CAYCE...MOVING NORTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SWANSEA...SOUTH
CONGAREE...PINERIDGE...PELION AND GASTON THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 11, 3:38 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT SUN JUL 11 2004

SCZ027-028-112015-
LEXINGTON-RICHLAND-
338 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND LEXINGTON
COUNTY THROUGH 415 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF
GASTON...OR ABOUT 7 MILES SOUTH OF CAYCE...DRIFTING NORTH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
GASTON...WEST COLUMBIA...VALENCIA HEIGHTS...SPRINGDALE...SOUTH
CONGAREE...PINERIDGE...OAK GROVE AND CAYCE THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:03 PM EDTSevere Thunderstorm WarningCAENewberry42 min
Jul 11, 6:16 PM EDTSevere Thunderstorm WarningCAELexington, Richland, Saluda59 min
Jul 11, 6:24 PM EDTSevere Thunderstorm WarningCAEChesterfield21 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.